Kansas, 2007

Damaging Winds in Kansas, September 30, 2007

September 30, 2007 · NWS ICT · 2 events in 2 counties and zones

A powerful upper level disturbance and associated cold front approaching from the northwest spawned strong to severe thunderstorms in the form of a squall line across portions of Southeast Kansas during the afternoon and early evening hours of September 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful upper level disturbance and associated cold front approaching from the northwest spawned strong to severe thunderstorms in the form of a squall line across portions of Southeast Kansas during the afternoon and early evening hours of September 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 30, 11:06 AM CST, 3 hours earlier.

Area forecast discussion, Sep 30, 11:06 AM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1206 PM CDT SUN SEP 30 2007

.UPDATE...

&&

.AVIATION...18Z TAFS RSL/SLN/HUT/ICT/CNU
COLD FRONT WILL CONTINUE TO ADVANCE RAPIDLY ACROSS SOUTH
CENTRAL/SOUTHEAST KS INTO EARLY THIS EVE...WITH STRONG PRESSURE
RISES OCCURRING IN ITS WAKE ALONG WITH A WIND SHIFT TO W-NW. BEST
CHANCE FOR ANY ORGANIZED CONVECTION WILL BE IN SOUTHEAST KS (CNU
TAF) LATE THIS PM. WILL INCLUDE A VCTS THERE AND MONITOR RADAR TRENDS
IN COVERAGE. WINDS SHOULD DIMINISH RAPIDLY EARLY THIS EVE AS LOW
PRESSURE PULLS NORTHEASTWARD OUT OF EASTERN NEBRASKA.

JMC

&&

.PREV DISCUSSION... /ISSUED 1127 AM CDT SUN SEP 30 2007/

UPDATE...

RECENTLY SENT UPDATE TO EXPAND/EXTEND WIND ADVISORY ACROSS CENTRAL
KS. COLD FRONT AS OF 16Z WAS FROM NEAR KHYS TO EAST OF KDDC...TO
KPVX WITH VERY STRONG PRESSURE RISES BEHIND THE FROPA OF 5-6
MB/3HR. FRONT SHOULD REACH KICT AROUND 1830Z. GUSTY WINDS/LOWERING
HUMIDITIES BEHIND THE FRONT WILL RAISE THE RANGELAND FIRE DANGER
TO VERY HIGH TO EXTREME ACROSS CENTRAL/SOUTH CENTRAL KS.
INSTABILITY (1500-2000 J/KG) AND DEEP LAYER SHEAR 40-50 KT LOOK
SUPPORTIVE OF A FEW STRONG-SEVERE STORMS IN SOUTHEAST KS AS THE
FRONT MOVES THROUGH THAT AREA LATE THIS PM/EVE. HAVE INDICATED
THIS IN THE HAZARDOUS WEATHER OUTLOOK UPDATE.

JMC

PREV DISCUSSION... /ISSUED 618 AM CDT SUN SEP 30 2007/

UPDATE...

AVIATION...
FOR THE 12Z TAF SUITE.
COLD FRONTAL BOUNDARY WILL CHARGE ACROSS MOST OF KS TODAY WITH GUSTY
WINDS EXPECTED AHEAD OF AND RIGHT AFTER THE FRONTAL PASSAGE. COULD
SEE WINDS GUST TO NEAR 35 KTS NEAR KSLN AND KRSL. WIND SHIFT SHOULD
PROGRESS ACROSS THE AREA FROM 17Z NEAR KRSL AND KSLN TO 21Z IN KICT
TO AROUND 00Z/TUE IN KCNU.  LOW LEVEL MOISTURE WILL BE LIMITED FOR
TSRA DEVELOPMENT ALONG THIS BOUNDARY SO HAVE INSERTED VCTS ONLY NEAR
KCNU AROUND 22Z WHERE CONFIDENCE IS THE HIGHEST.

EXPECT CEILINGS AND VSBY ALONG THE FRONT TO STAY IN THE VFR
CATEGORY.

KETCHAM

PREV DISCUSSION... /ISSUED 214 AM CDT SUN SEP 30 2007/

DISCUSSION...

PRECIPITATION CHANCES LOOK TO BE THE MAIN PROBLEM TODAY AND THEN
AGAIN MONDAY NIGHT INTO TUESDAY.

SURFACE FRONT CURRENTLY LOCATED WELL UP INTO NEBRASKA WITH
CONVECTION FIRING AHEAD OF THE BOUNDARY AND LOSING SUPPORT IN
SOUTHWEST KANSAS.  MOISTURE PROFILE AT H8 LOOKS TO BE RATHER LIMITED
AS WE HEAD INTO SUNDAY MORNING AND EARLY AFTERNOON.  CENTRAL
SECTIONS OF THE FORECAST AREA MAY GET SKUNKED WITH ANY
PRECIPITATION. HENCE...I WILL BACK OFF ON PRECIPITATION CHANCES IN
THE CENTRAL SECTIONS.  WINDS MAY BE AN ISSUE THOUGH FOR A COUPLE OF
HOURS AFTER THE FRONT PASSES.  DECENT COLD POOL AND MOMENTUM WILL BE
PRESENT JUST BEHIND THE FRONT IN THE NORTH CENTRAL SECTIONS.
ADVISORY CRITERIA WILL BE FLIRTED WITH FOR A FEW HOURS.  LATER IN
THE DAY ACROSS THE SOUTHEAST SECTIONS...THE MOISTURE PLUME DOES POOL
A BIT BETTER IN THE AFTERNOON HOURS AHEAD OF THE SURFACE FRONT...SO
ONGOING CHANCES FOR PRECIPITATION LOOK GOOD.  FN VECTOR CONVERGENCE
ALSO ENHANCES A BIT WITH SOME ISENTROPIC LIFT AS WELL.  SO THE BEST
CHANCES FOR ANY RAIN WILL LIE ACROSS THIS SECTION OF THE FORECAST
AREA.

ON MONDAY...HIGH PRESSURE WILL FILTER INTO THE FORECAST AREA AHEAD
OF THE NEXT SYSTEM TO AFFECT THE REGION.  DECENT SOUTHERLY FLOW WILL
AID IN HELPING THE TEMPERATURES REBOUND TO ABOVE NORMAL READINGS.

ON TUESDAY THE NEXT FRONT IS EXPECTED TO BE IN NORTH CENTRAL KANSAS
EARLY TUESDAY MORNING...NEAR WICHITA AROUND NOON AND THEN OUT OF
SOUTHEAST KANSAS BY 7 PM.  THE BEST DYNAMICS AND MOISTURE PROFILES
REMAIN NORTH OF THE FORECAST AREA IN NEBRASKA. A SIMILAR SETUP WILL
OCCUR TO THE ONE THAT WILL PLAY OUT ON SUNDAY.  SO...I WILL TREND
TEMPERATURES AND CHANCES OF PRECIPITATION ACCORDINGLY.  THE ONLY
DIFFERENCE WILL BE THE WINDS...AS THE GRADIENT IS NOT QUITE AS
PACKED AND SHOULD RESULT IN SOMEWHAT LOWER WIND SPEEDS.

NO CHANGES TO THE EXTENDED WITH THIS PACKAGE.

AVIATION...
FOR 06Z TAFS...DID NOT MAKE TOO MANY CHANGES TO 00Z TAFS. IT
STILL LOOKS LIKE THE MAIN AVIATION CONCERN WILL BE THE STRONG
WINDS INITIALLY THEN THE WIND SHIFT ASSOCIATED WITH FRONTAL
PASSAGE. WINDS WILL REMAIN GUSTY OVER SOUTH CENTRAL AND ESPECIALLY
CENTRAL KS OVERNIGHT..WITH SOME GUSTS TO 35 POSSIBLE. COLD FRONT
WILL APPROACH KRSL AND KSLN AROUND OR A FEW HOURS AFTER SUNRISE
FLIPPING WINDS AROUND TO THE WEST AND NORTHWEST. ALSO FEEL THERE
WILL BE A 3-5 HOUR WINDOW BETWEEN 18Z AND 23Z WHERE WINDS OVER
CENTRAL KS MAY FLIRT WITH WIND ADVISORY CRITERIA BEHIND THE FRONT.
THERE MAYBE SOME ISOLATED CONVECTION OVER SE KS SUN AFTERNOON
ALONG AND EAST OF FRONT BUT NOT CONFIDENT ON AREAL COVERAGE.
THEREFORE JUST THREW IN SOME VCTS FOR KCNU.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    84  52  85  64 /  30   0  10  20
HUTCHINSON      82  51  85  64 /  30   0  10  20
NEWTON          84  52  85  64 /  30   0  10  20
ELDORADO        85  53  85  63 /  20  10  10  20
WINFIELD-KWLD   85  54  85  64 /  30  10  10  20
RUSSELL         78  49  85  64 /  30   0  10  30
GREAT BEND      79  50  86  64 /  30   0  10  30
SALINA          81  51  85  64 /  30   0  10  20
MCPHERSON       81  51  85  64 /  30   0  10  20
COFFEYVILLE     85  57  84  62 /  30  20  10  20
CHANUTE         85  55  84  61 /  30  20  10  20
IOLA            85  55  83  61 /  30  20  10  20
PARSONS-KPPF    85  56  84  62 /  30  20  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR KSZ032-033-
047>051.

&&
Hazardous weather outlook, Sep 30, 10:02 AM CST, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1102 AM CDT SUN SEP 30 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011715-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1102 AM CDT SUN SEP 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FROM MID AFTERNOON
INTO EARLY EVENING ACROSS SOUTHEASTERN KANSAS. THE THREAT AREA FOR
SEVERE WEATHER IS EAST OF A EUREKA TO SEDAN LINE WHERE THE MAIN
THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

STRONG WESTERLY WINDS OF 25 TO 35 MPH WILL AFFECT CENTRAL KANSAS
THROUGH THIS AFTERNOON WHERE A WIND ADVISORY HAS BEEN ISSUED.

EXTREME FIRE DANGER WILL AFFECT PART OF CENTRAL AND SOUTH CENTRAL
KANSAS THIS AFTERNOON DUE TO GUSTY WINDS AND LOWERING HUMIDITY
BEHIND A COLD FRONT PASSAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS MONDAY
NIGHT THROUGH TUESDAY NIGHT. IT APPEARS AT LEAST A FEW STRONG
THUNDERSTORMS WILL BE POSSIBLE WITH THIS SYSTEM...MAINLY ON
TUESDAY. PLEASE STAY TUNED FOR LATER OUTLOOKS...AS SEVERE WEATHER
CHANCES COULD INCREASE WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE NEEDED EAST OF A EUREKA TO SEDAN LINE
FROM 3 PM TO 9 PM THIS EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Sep 30, 12:31 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
131 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     6 E LINCOLNVILLE        38.49N 96.85W
09/30/2007  E55 MPH          MARION             KS   CO-OP OBSERVER

&&

JMC
Special weather statement, Sep 30, 1:04 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
204 PM CDT SUN SEP 30 2007

KSZ069-301930-
BUTLER-
204 PM CDT SUN SEP 30 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER COUNTY...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROSE HILL...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Sep 30, 1:22 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
222 PM CDT SUN SEP 30 2007

KSZ069-301945-
BUTLER-
222 PM CDT SUN SEP 30 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER COUNTY...

AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEON...AND MOVING EAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Special weather statement, Sep 30, 1:30 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
230 PM CDT SUN SEP 30 2007

KSZ093-302000-
COWLEY-
230 PM CDT SUN SEP 30 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR COWLEY COUNTY...

AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GEUDA SPRINGS...OR 7 MILES NORTHWEST OF
ARKANSAS CITY...AND MOVING NORTHEAST AT 50 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO
Local storm report, Sep 30, 1:31 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
231 PM CDT SUN SEP 30 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND GST     GEUDA SPRINGS           37.11N 97.15W
09/30/2007  E50 MPH          SUMNER             KS   CO-OP OBSERVER

&&

JMC
Special weather statement, Sep 30, 2:03 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
303 PM CDT SUN SEP 30 2007

KSZ093-094-098-302030-
CHAUTAUQUA-COWLEY-ELK-
303 PM CDT SUN SEP 30 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA...COWLEY AND ELK COUNTIES...

AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF BURDEN...OR 14 MILES
NORTHWEST OF CEDAR VALE...AND MOVING NORTHEAST AT 45 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The radar

The Wichita radar (KICT), 112 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenwood

When
September 30, 2:06 PM CST
Where
Greenwood County, 1.29 mi ESE of Utopia
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.890, -96.200

Thunderstorm Wind, Labette

When
September 30, 4:45 PM CST
Where
Labette County, 0.88 mi SE of Altamont
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.191, -95.289

One tree was reportedly downed in Altamont.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 61027, 61026.